Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 2, 2017, 5:36 AM CST for Bastrop County, Lee County, Texas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2017, 5:36 AM CST (11:36 UTC)
- Expired
- Jan 2, 2017, 6:15 AM CST
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bastrop County, TX, Lee County, TX
The radar
The Ft Hood radar (KGRK), 62 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 5:50 AM CST | HAIL 0.25 | Lexington, TX | |
| Jan 2, 5:50 AM CST | HAIL 0.88 | 6 Wnw Lexington, TX | HIT AND MISS NICKEL SIZE HAIL. ALSO HAD GUST TO 48 MPH ON A HOME WEATHER STATION SYSTEM |
| Jan 2, 6:00 AM CST | TSTM WND GST 60 | 2 E Lexington, TX | WIND GUSTS ESTIMATED TO 60 MPH ALONG WITH PEA SIZE HAIL AND NEARLY CONTINUOUS LIGHTNING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:39 AM CST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 11.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654
WUUS54 KEWX 021136
SVREWX
TXC021-287-021215-
/O.NEW.KEWX.SV.W.0001.170102T1136Z-170102T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
536 AM CST MON JAN 2 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern Bastrop County in south central Texas...
Lee County in south central Texas...
* Until 615 AM CST
* At 535 AM CST, a severe thunderstorm was located over Fedor, or 9
miles southwest of Lexington, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Lexington, Fedor, Dime Box, Paige, Tanglewood, Blue, Loebau,
Lincoln, Old Dime Box, Leo and Manheim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3025 9668 3019 9715 3044 9720 3046 9715
3056 9696 3054 9692 3049 9690 3046 9690
3046 9688 3043 9687 3043 9685 3039 9679
3032 9674 3032 9669 3030 9667 3029 9664
TIME...MOT...LOC 1135Z 257DEG 35KT 3030 9709
HAIL...1.00IN
WIND...<50MPH
$$
LJH1 follow-up statement
486
WWUS54 KEWX 021203
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
603 AM CST MON JAN 2 2017
TXC021-021212-
/O.CAN.KEWX.SV.W.0001.000000T0000Z-170102T1215Z/
Bastrop TX-
603 AM CST MON JAN 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BASTROP COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.
LAT...LON 3025 9668 3023 9684 3051 9698 3054 9692
3049 9690 3046 9690 3046 9688 3043 9687
3043 9685 3039 9679 3032 9674 3032 9669
3030 9667 3029 9664
TIME...MOT...LOC 1202Z 257DEG 35KT 3036 9679
$$
TXC287-021215-
/O.CON.KEWX.SV.W.0001.000000T0000Z-170102T1215Z/
Lee TX-
603 AM CST MON JAN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR NORTHEASTERN LEE COUNTY...
At 602 AM CST, a severe thunderstorm was located over Dime Box, or 12
miles southwest of Caldwell, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Dime Box and Old Dime Box.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3025 9668 3023 9684 3051 9698 3054 9692
3049 9690 3046 9690 3046 9688 3043 9687
3043 9685 3039 9679 3032 9674 3032 9669
3030 9667 3029 9664
TIME...MOT...LOC 1202Z 257DEG 35KT 3036 9679
HAIL...1.00IN
WIND...<50MPH
$$
LJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 5:24 AM CST, 12 minutes earlier.
Area forecast discussion, Jan 2, 5:24 AM CST, 12 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 524 AM CST Mon Jan 2 2017 .UPDATE... 12Z Aviation Update Below. && .AVIATION... Line of TSRAs currently along the I-35 corridor and will impact AUS through 1330Z and near SAT through 1230Z. Gusty winds around 25-30 kts and small hail are possible within the line of the storms. The storms could intensify as they move farther east of I-35 during the morning hours. Otherwise, IFR to MVFR conditions within and ahead of the line of storms. Behind the line of storms, W to NW winds around 10 kts and VFR conditions under clear skies through the remainder of the day and night. && .PREV DISCUSSION... /ISSUED 220 AM CST Mon Jan 2 2017/ SHORT TERM (Today through Tuesday)... A Severe Thunderstorm Watch has been issued for portions of the northern and eastern CWA. The best chance of severe storms will be along and north of a Fredericksburg to San Marcos to La Grange line, including the Austin metro area. Less certainty now exists south of this line, where POPs have been scaled back. The upper level trough is is lifting east-northeast out of West Texas and the Big Bend. The greatest upper level forcing will skirt through the northern half of the CWA. Large MUCAPE values exist and this will support a primary risk of elevated storms producing large hail when combined with the forcing and over 50 kts of effective bulk shear. Should the storms become more surface based across the eastern CWA, where there are mid to upper 60 deg dew points, there is the potential for a secondary threat of damaging wind gusts and an isolated tornado. There is still some uncertainty as to whether the CAP erodes, with aircraft sounding data out of AUS still showing a stout cap. The storms should exit quickly east this morning, clearing the eastern counties by 9 AM. Clearing and a dry westerly wind will develop behind a Pacific cold front, leading to high temperatures well into the 70s. An elevated fire danger may occur with cured fuels across the western CWA, where little to no rain falls, RH values drop below 30 percent and wind gusts to around 15 mph. In addition, areas of fog have developed across the central and eastern CWA where the 60 degree dew points have surged back north. There is dense fog occurring near the edge of the escarpment across Bexar and Comal counties, but this should improve as the Pacific front moves through the area around or shortly before sunrise. Dry and warm conditions on Tuesday ahead a stronger cold front. Highs Tuesday into the mid to upper 70s, with even a few low 80s possible across far southern areas of the CWA. LONG TERM (Tuesday Night through Sunday)... An increasing cold trend will develop Tuesday night through the end of the week as a longwave trough develops over the northern and eastern half of the country. This will allow modified Arctic air to spill south in a series of reinforcing rounds. The first front cold front will arrive into the area Tuesday night. It should continue to stressed that lower than normal confidence still exists with respect to temperatures, with a rather large spread observed in both the high and low temperatures Wed-Sat in GFS and ECMWF ensemble members. Run to run consistency has been an issue with the GFS. This is resulting in big discrepancies on when a secondary surge may arrive late Thursday through Saturday. A blended solution is currently forecast with temperatures, with adjustments still likely in future forecasts. Should the ECMWF verify temperatures may need to be trended much colder Friday into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 49 75 41 53 / 30 0 0 0 0 Austin Bergstrom Intl Airport 76 46 74 41 54 / 30 0 0 0 0 New Braunfels Muni Airport 77 47 76 43 56 / 10 0 0 0 0 Burnet Muni Airport 73 46 72 37 50 / 20 0 0 0 0 Del Rio Intl Airport 74 45 74 45 62 / 0 0 0 0 0 Georgetown Muni Airport 74 47 72 38 51 / 40 0 0 0 0 Hondo Muni Airport 75 45 78 43 61 / 0 0 0 0 0 San Marcos Muni Airport 77 47 75 42 54 / 20 0 0 0 0 La Grange - Fayette Regional 76 48 74 44 55 / 50 0 0 0 - San Antonio Intl Airport 77 48 77 43 58 / - 0 0 0 0 Stinson Muni Airport 77 46 78 45 58 / - 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Runyen Synoptic/Grids...Runyen
Hazardous weather outlook, Jan 2, 5:26 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 526 AM CST MON JAN 2 2017 TXZ171>173-183>194-202>209-217>225-228-031130- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 526 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS.. .DAY ONE...TODAY AND TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTH CENTRAL TEXAS THROUGH 9 AM THIS MORNING. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL CONTINUE THROUGH MID MORNING. THESE SHOWERS AND STORMS ARE EXPECTED TO CONTINUE EAST AND MOVE OUT OF THE SOUTH CENTRAL TEXAS AREA BY 9 AM THIS MORNING. AFTERWARDS...NO OTHER HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE TONIGHT. TB3
In the hours before
Special weather statement, Jan 2, 3:53 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
353 AM CST MON JAN 2 2017
TXZ171>173-188-190>192-021030-
Hays TX-Williamson TX-Llano TX-Gillespie TX-Travis TX-Blanco TX-
Burnet TX-
353 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR BURNET...NORTHWESTERN TRAVIS...
WESTERN WILLIAMSON...GILLESPIE...BLANCO...NORTHWESTERN HAYS AND LLANO
COUNTIES UNTIL 430 AM CST...
At 351 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Briggs to near Willow City to
near Mountain Home. Movement was to the east southeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cedar Park, Georgetown, Fredericksburg, Kingsland, Marble Falls,
Burnet, Llano, Dripping Springs, Bertram, Round Mountain, Buchanan
Dam, Serenada, Leander, Gainesville, Lakeway, Lago Vista, Granite
Shoals, Bee Cave, Horseshoe Bay and The Hills.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 900 AM CST for
south central Texas.
LAT...LON 3091 9783 3085 9757 3011 9811 3014 9930
3037 9930 3050 9912 3050 9897 3061 9896
3082 9867 3104 9799 3103 9791
TIME...MOT...LOC 0951Z 335DEG 14KT 3098 9788 3042 9865 3017 9942
LJHSpecial weather statement, Jan 2, 4:15 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
415 AM CST MON JAN 2 2017
TXZ173-192>194-021100-
Williamson TX-Travis TX-Lee TX-Bastrop TX-
415 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP...TRAVIS...
WILLIAMSON AND NORTHWESTERN LEE COUNTIES UNTIL 500 AM CST...
At 413 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Jarrell to near Bee Cave. Movement was east at
40 mph.
Wind gusts up to 50 mph and small hail will be possible with these
storms.
Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Granger, Windemere, Tanglewood Forest, Anderson Mill, Austin
Bergstrom Int Ap, Serenada, Hutto, Manor, Bee Cave, West Lake Hills,
Bartlett, Rollingwood and Mustang Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.
LAT...LON 3074 9727 3046 9715 3047 9713 2998 9752
3007 9765 3006 9767 3026 9801 3085 9757
TIME...MOT...LOC 1013Z 291DEG 33KT 3083 9758 3031 9801
LJHSpecial weather statement, Jan 2, 5:00 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
500 AM CST MON JAN 2 2017
TXZ173-192>194-021130-
Williamson TX-Travis TX-Lee TX-Bastrop TX-
500 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP...
SOUTHEASTERN TRAVIS...SOUTHEASTERN WILLIAMSON AND NORTHWESTERN LEE
COUNTIES UNTIL 530 AM CST...
At 459 AM CST, Doppler radar was tracking a strong thunderstorm near
Wyldwood, or 10 miles east of Austin Bergstrom Int Ap, moving
northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elgin, Wyldwood, Camp Swift, Webberville, Blue, Beyarsville, Knobb
Springs, McDade, Cedar Hills and Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.
LAT...LON 3053 9718 3046 9715 3048 9712 3041 9704
3006 9745 3020 9762 3060 9726
TIME...MOT...LOC 1059Z 225DEG 39KT 3022 9749
LJHSpecial weather statement, Jan 2, 5:14 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
514 AM CST MON JAN 2 2017
TXZ205-206-021145-
Bexar TX-Comal TX-
514 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEXAR AND CENTRAL
COMAL COUNTIES UNTIL 545 AM CST...
At 513 AM CST, Doppler radar was tracking a strong thunderstorm near
Fair Oaks Ranch, or 11 miles southeast of Boerne, moving northeast at
30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Canyon Lake Dam, Fair Oaks Ranch, Canyon Lake, Bulverde,
Shavano Park, Timberwood Park, Fischer, The Dominion, Spring Branch,
Leon Springs, Cross Mountain, Anhalt, Specht Store, Sattler, Scenic
Oaks and Startzville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.
LAT...LON 2985 9813 2958 9858 2974 9870 2974 9866
2975 9866 2975 9864 3002 9832
TIME...MOT...LOC 1113Z 232DEG 26KT 2972 9857
LJHSpecial weather statement, Jan 2, 5:26 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
526 AM CST MON JAN 2 2017
TXZ193-194-021200-
Lee TX-Bastrop TX-
526 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND NORTHERN
LEE COUNTIES UNTIL 600 AM CST...
At 524 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Paige, or 10 miles east of Elgin, moving northeast
at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lexington, Fedor, Dime Box, Tanglewood, Blue, Knobb Springs, Lincoln,
McDade, Old Dime Box, Leo and Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.
LAT...LON 3019 9724 3036 9733 3055 9697 3054 9692
3049 9690 3048 9691 3046 9690 3046 9688
3043 9687 3043 9685 3039 9679 3034 9676
TIME...MOT...LOC 1124Z 245DEG 35KT 3031 9721
LJHLocal storm report, Jan 2, 5:28 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM HAIL BLANCO 30.10N 98.42W
01/02/2017 E0.25 INCH BLANCO TX STORM CHASER
APPROXIMATELY PEA SIZE HAIL REPORTED
&&
EVENT NUMBER EWX1700001
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 12:19 AM CST | Special Weather Statement | EWX | Val Verde | 26 min |
| Jan 2, 1:31 AM CST | Special Weather Statement | EWX | Edwards | 44 min |
| Jan 2, 3:09 AM CST | Special Weather Statement | EWX | Gillespie, Kerr, Llano, Real | 36 min |
| Jan 2, 3:53 AM CST | Special Weather Statement | EWX | Blanco, Burnet, Gillespie, Llano | 37 min |
| Jan 2, 4:15 AM CST | Special Weather Statement | EWX | Travis, Williamson | 45 min |
| Jan 2, 5:00 AM CST | Special Weather Statement | EWX | Bastrop | 30 min |
| Jan 2, 5:14 AM CST | Special Weather Statement | EWX | Comal | 31 min |
| Jan 2, 5:26 AM CST | Special Weather Statement | EWX | Lee | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.